Nebraska, 2011

Flooding in Nebraska, March 1 to 4, 2011

March 1 to 4, 2011 · NWS GID · 2 events in 2 counties and zones

After another bout of snow and colder temperatures, additional ice jamming developed on the Platte River during Sunday morning of February 27th, but this time was a bit further downstream, affecting portions of Merrick and Polk Counties. The ice was jammed under the Highway 92 bridge crossing the Platte River approximately 2 miles south of Clarks, and was reported to have extended back west by…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

After another bout of snow and colder temperatures, additional ice jamming developed on the Platte River during Sunday morning of February 27th, but this time was a bit further downstream, affecting portions of Merrick and Polk Counties. The ice was jammed under the Highway 92 bridge crossing the Platte River approximately 2 miles south of Clarks, and was reported to have extended back west by as much as 3 miles. Residents near the river east of the bridge successfully protected their homes by building an earthen berm ahead of the rising water, but a mile and half section of Prairie Island Road on the west side of the bridge did have to be closed as it became covered in water. There was little change in conditions for several days into the beginning of March, but the ice jam finally broke free the morning of March 4th, resulting in a quick drop in the river height.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Feb 28, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1100 PM CST MON FEB 28 2011

.AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED TO PREVAIL
THROUGH THE TAF PERIOD. SOUTHERLY WINDS EXPECTED TO DIMINISH AND
BECOME MORE WESTERLY DURING THE EARLY MORNING HOURS...WITH
CONTINUED STRONG SOUTHWESTERLY WINDS ALOFT EXPECTED THROUGH AT
LEAST 01/10Z. DUE TO THESE STRONG SOUTH TO SOUTHWESTERLY WINDS
JUST ABOVE THE INVERSION LAYER...KEPT INCLUSION OF WIND SHEAR FROM
01/06Z-01/10Z...AS THERE WILL BE SHARP GRADIENT IN WINDS SPEEDS.
CIRRUS EXPECTED TO CONTINUE TO STREAM ACROSS THE REGION FOR THE
NEXT 24 HOURS...LIKELY THINNING SOMEWHAT DURING THE AFTERNOON
HOURS TUESDAY...WITH THE POSSIBLE DEVELOPMENT OF SOME LOW STRATUS
AND LIGHT DRIZZLE AFT 02/04Z...BUT OPTED TO KEEP THIS OUT OF
CURRENT TAF.

PREV DISCUSSION... /ISSUED 423 PM CST MON FEB 28 2011/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.  THE WEATHER WILL BE
QUIET DURING THE SHORT TERM PERIODS WITH THE MAIN FOCUS BEING ON
TEMPERATURES.  THE WEATHER PATTERN FEATURED FAIRLY ZONAL FLOW WITH A
MILDER AIR MASS IN PLACE COMPARED TO OVER THE WEEKEND.  H85 TEMPS ARE
IN THE SINGLE DIGITS ABOVE ZERO AND TEMPS SO FAR THIS AFTN HAVE
RISEN INTO THE 40S IN SNOW FREE AREAS...BUT HAVE STRUGGLED MORE IN
OUR BAND OF SNOW ACROSS SOUTHERN NEBRASKA WHERE 2 TO 4 INCHES
REMAIN.  THE ABOVE FREEZING TEMPS WILL CONTINUE TO WORK AT ERODING
THE SNOWPACK...BOTH DAYTIME AND OVERNIGHT TEMPS IN THE SNOW AREA
WILL LIKELY CONTINUE TO BE A FEW DEGREES COOLER THAN SURROUNDING
LOCATIONS.

HEADING INTO TONIGHT...JUST SOME HIGH LEVEL CLOUDS ARE EXPECTED TO
FILTER ACROSS OUR REGION WITH TEMPS AVERAGING IN THE LOW/MID 20S
OVERALL.  ON TUESDAY...A SOUTHWEST DOWNSLOPE WIND COMPONENT WILL
TRANSITION WESTERLY AND NORTHWESTERLY ON TUESDAY FOLLOWING THE
PASSAGE OF A WEAK TROUGH...AND H85 TEMPS AGAIN ARE EXPECTED TO
AVERAGE IN THE SINGLE DIGITS.  CLOUD COVER SHLD BE NEGLIGIBLE DURING
THE DAY AND FORECAST SOUNDINGS SUGGEST MIXING SHLD BE SHY OF H85 BUT
NEAR H875. HAVE ONLY MADE MINOR ADJUSTMENTS TO CURRENT FORECAST
HIGHS WITH READINGS MAINLY IN THE 50S...BUT HAVE REFLECTED READINGS
A FEW DEGREES COOLER IN THE RESIDUAL SNOWPACK.

TUESDAY NIGHT...MODELS INDICATE STRATUS WILL ADVECT SOUTH DURING THE
NIGHT...MAINLY AFTER MIDNIGHT WITH THE GFS MORE ROBUST WITH THE LOW
CLOUDS THAN THE NAM.  THE 12Z GFS INDICATES THE POTENTIAL FOR SOME
FREEZING DRIZZLE AND THE 18Z NAM HAS COME AROUND TO THIS IDEA AND
WILL GO AHEAD AND INSERT SOME PATCHY FOG AND FZDZ. HAVE KEPT LOWS IN
THE 20S FOR ANOTHER NIGHT.

LONG TERM...WEDNESDAY THROUGH MONDAY. PRIMARY CONCERNS INCLUDE
WHAT APPEAR TO MAINLY NUISANCE CHANCES FOR FREEZING DRIZZLE OR
LIGHT SNOW ACCUMULATIONS AT VARIOUS TIMES DURING THE PERIOD...AND
MAYBE A MORE IMPACTFUL SYSTEM TOWARD THE VERY TAIL END.

STARTING OFF WEDNESDAY...ANTICIPATE A NOTABLE COOL DOWN FROM
TUESDAY...AS H85 TEMPS TUMBLE TO A FEW DEGREES EITHER SIDE OF
0C...AND SFC WINDS TAKE ON AN EASTERLY COMPONENT ON THE BACKSIDE
OF HIGH PRESSURE CENTERED OVER THE UPPER MIDWEST. AT LEAST THE
FIRST PART OF THE DAY SHOULD ALSO FIND THE CWA SOCKED IN UNDER
LINGERING STRATUS FROM TUESDAY NIGHT...WITH AN EXPECTATION THAT AT
LEAST SOME SCATTERING SHOULD TAKE PLACE DURING THE AFTERNOON. ALL
IN ALL THOUGH...NUDGED HIGH TEMPS DOWN 2-5 DEGREES...WITH MOST OF
THE CWA ONLY REACHING THE MID/UPPER 30S. CONSIDERED LINGERING A
SLIGHT CHANCE OF FREEZING DRIZZLE INTO THE DAYTIME HOURS FROM TUES
NIGHT...BUT WITH BEST BOUNDARY LAYER RH DECREASING WITH TIME AND
WEAK TURBULENT MIXING IN THE LOWEST 0.5 KM...AM NOT OVERLY
IMPRESSED WITH DAYTIME DRIZZLE CHANCES DESPITE BLOTCHY QPF SIGNAL
IN LATEST NAM/GFS. CERTAINLY THIS IS SOMETHING FOR LATER SHIFTS TO
CONSIDER.

CERTAINLY WEDNESDAY NIGHT INTO THURS MORNING APPEARS TO HAVE
SOMEWHAT BETTER POTENTIAL FOR LIGHT DRIZZLE/FREEZING DRIZZLE AS
TURBULENT MIXING RAMPS UP AS EVIDENCED BY ISENTROPIC LIFT ON THE
285K SFC. THIS WAS ALREADY WELL-HANDLED IN PREVIOUS FCST...BUT DID
ADD MENTION OF PATCHY FOG AS WELL GIVEN SUPPORT FROM SREF VSBY
PROBS. ALSO DECIDED TO LINGER SLIGHT CHANCE DRIZZLE/FZDZ MENTION
INTO THURSDAY MORNING ACROSS MAINLY THE EASTERN 1/2 OF THE
CWA...ALTHOUGH THE PASSAGE OF A WEAK SFC TROUGH BY MID DAY WITH A
SWITCH TO WESTERLY BREEZES SHOULD HELP SCOUR OUT ANY LINGERING
DRIZZLE/FZDZ/FOG AND RESULT IN AT LEAST PARTIAL SUNSHINE FOR THE
AFTERNOON. ASSUMING THIS OCCURS...ANTICIPATE THE COMBINATION OF
SUN AND DOWNSLOPE FLOW TO BOOST TEMPERATURES BACK UP TO ABOVE
AVERAGE READINGS THURS AFTERNOON...WITH HIGHS AROUND 50 IN MOST
NEB ZONES...AND MID TO UPPER 50S IN SOUTH/SOUTHWEST
COUNTIES...WHICH IS LITTLE CHANGE FROM PREV FCST.

FROM THURS NIGHT THROUGH MONDAY...THERE ARE AT LEAST TWO DISTINCT
CHANCES FOR MEASURABLE PCPN...ALTHOUGH THE DEGREE OF IMPACT IS
HIGHLY UNCERTAIN. FOR THE THURSDAY NIGHT THROUGH FRIDAY NIGHT
PERIOD...HAVE 20-30 POPS GOING ACROSS ALL AREAS AT SOME POINT AS
BOTH THE 12Z GFS/ECMWF AGREE ON FAIRLY WEAK SHORTWAVE ENERGY
MAKING ITS WAY ACROSS THE PLAINS...WITH AN H5 TROUGH AXIS
EXTENDING NORTH-SOUTH THROUGH THE REGION...OR JUST EAST OF THE
CWA...BY 12Z SAT MORNING. WHILE SOME LIGHT SNOW CANNOT BE RULED
OUT MAINLY DURING THE OVERNIGHT HOURS...THIS MAINLY LOOKS TO BE A
SLIGHT CHANCE FOR RAIN OR A RAIN/SNOW MIX...WITH HIGH TEMPS FRI
EXPECTED TO RANGE FROM THE UPPER 30S NORTH TO MID 40S SOUTH. AT
LEAST AT THIS JUNCTURE...PCPN AMOUNTS APPEAR QUITE LIGHT FOR MOST
AREAS.

HEADING INTO THE WEEKEND...MAINTAINED A DRY FCST FOR SAT THROUGH
SUNDAY NIGHT...ALTHOUGH THIS COULD BE IN QUESTION ESPECIALLY BY
SUN NIGHT. STARTING OFF THE WEEKEND...THE REGION STARTS OUT IN
WEAK RIDGING/NEAR ZONAL FLOW ALOFT IN THE WAKE OF THE DEPARTING
MID LEVEL TROUGH AXIS. WITH LIGHT NORTHERLY/EASTERLY FLOW
DOMINATING THE LOW LEVELS...HAVE HIGHS SAT ONLY RANGING FROM THE
UPPER 30S NORTH/LOW 40S SOUTH. ON SUNDAY...WINDS TURN MORE
SOUTHEASTERLY IN RESPONSE TO PRESSURE FALLS AND AN APPROACHING
SHORTWAVE ENERGY FROM THE WEST...AND ACTUALLY BUMPED HIGHS DOWN A
FEW DEGREES RANGING FROM THE UPPER 30S NORTH TO MID 40S SOUTH.

COULD HAVE ADDED POPS TO SUNDAY NIGHT...BUT GIVEN ANTICIPATION OF
A TYPICAL SLOW DOWN OF SYNOPTIC FEATURES NEARLY A WEEK OUT...LEFT
IT DRY AND INSTEAD PUT 20-30 POPS IN FOR MONDAY. BOTH THE 12Z
ECMWF/GFS SHOW A GOOD CHANCE OF PRECIP...AND EVEN THE 12Z GFS
ENSEMBLE POPS ARE QUITE HIGH FOR 7 DAYS OUT...ESPECIALLY ACROSS
THE NORTH AS THE REGION LIES TO THE NORTH OF A 120KT H3 JET STREAK
PUNCHING EASTWARD ACROSS THE SOUTHERN PLAINS. PRECIP TYPE IS
CERTAINLY IN QUESTION SOMEWHAT...AS THE EC DEPICTS MORE OF AN
ACCUMULATING SNOW THREAT MAINLY IN NEB ZONES...WHILE THE GFS KEEPS
WARMER AIR ALOFT AT LEAST UNTIL JUST AFTER THE OFFICIAL FCST
PERIOD ENDS. FOR NOW HAVE CARRIED A BROAD RAIN/SNOW MENTION ACROSS
MOST OF THE CWA ON MON...WITH HIGHS IN THE MID 30S-LOW 40S IN NEB
COUNTIES LIKELY MITIGATING ANY ACCUMULATIONS SOMEWHAT. CERTAINLY
THIS SYSTEM WILL BEAR WATCHING IN COMING DAYS FOR POTENTIALLY MORE
SIGNIFICANT WINTRY IMPACTS...ESPECIALLY ONCE THE MONDAY NIGHT-TUESDAY
NIGHT TIME FRAMES BECOME A PART OF THE OFFICIAL FCST PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

AVIATION...ROSSI
SHORT TERM...FAY
LONG TERM...PFANNKUCH
Hazardous weather outlook, Feb 28, 3:32 PM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CST MON FEB 28 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
332 PM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE SLIGHT CHANCES FOR LIGHT FREEZING DRIZZLE ACROSS THE
ENTIRE OUTLOOK AREA BOTH LATE TUESDAY NIGHT AND ALSO WEDNESDAY
NIGHT...AND THEN LINGERING INTO THURSDAY MORNING FOR LOCATIONS
MAINLY EAST OF A LINE FROM GREELEY NEBRASKA TO PHILLIPSBURG
KANSAS. ICE ACCUMULATIONS DO NOT APPEAR SIGNIFICANT AT THIS
TIME...ALTHOUGH A LIGHT GLAZE COULD RESULT IN SLICK SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Polk

When
March 1, 12:00 AM CST to March 4, 10:00 AM CST
Where
Polk County, 7.09 mi N of Polk to 6.86 mi NNW of Polk
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.181, -97.821

Flood, Merrick

When
March 1, 12:00 AM CST to March 4, 10:00 AM CST
Where
Merrick County, 1.98 mi SE of Clarks to 1.78 mi ESE of Clarks
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.181, -97.821

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284643, 284644.